Alert archive / Tennessee / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 145, NWS Nashville, TN

August 10, 2020Macon County, Smith County, Trousdale County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 10, 2020, 3:16 PM CDT for Macon County, Smith County, Trousdale County, Tennessee. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2020, 3:16 PM CDT (20:16 UTC)
Expired
Aug 10, 2020, 3:41 PM CDT
In force
25 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Macon County, TN, Smith County, TN, Trousdale County, TN

The radar

The Nashville radar (KOHX), 48 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.3 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2020-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 778 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2020-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
778 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1335 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

665 
WUUS54 KOHX 102016
SVROHX
TNC111-159-169-102100-
/O.NEW.KOHX.SV.W.0145.200810T2016Z-200810T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
316 PM CDT Mon Aug 10 2020

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Smith County in Middle Tennessee...
  Southwestern Macon County in Middle Tennessee...
  Southeastern Trousdale County in Middle Tennessee...

* Until 400 PM CDT.

* At 316 PM CDT, a severe thunderstorm was located near Hartsville,
  moving southeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Lafayette, Carthage, Hartsville, Gordonsville, Hickman, South
  Carthage, Dixon Springs and Pleasant Shade.

This includes Interstate 40 between mile markers 251 and 261.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3618 8584 3610 8606 3611 8607 3612 8607
      3614 8608 3620 8609 3621 8610 3650 8617
      3658 8600
TIME...MOT...LOC 2016Z 320DEG 7KT 3638 8605 

HAIL...1.00IN
WIND...60MPH
 
$$

Rose
1 follow-up statement
858 
WWUS54 KOHX 102041 RRA
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
341 PM CDT Mon Aug 10 2020

TNC111-159-169-102051-
/O.CAN.KOHX.SV.W.0145.000000T0000Z-200810T2100Z/
Smith TN-Macon TN-Trousdale TN-
341 PM CDT Mon Aug 10 2020

...THE SEVERE THUNDERSTORM WARNING FOR SMITH...SOUTHWESTERN MACON AND
SOUTHEASTERN TROUSDALE COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3618 8584 3610 8606 3611 8607 3612 8607
      3614 8608 3620 8609 3621 8610 3650 8617
      3658 8600
TIME...MOT...LOC 2040Z 320DEG 7KT 3634 8601 

$$

Rose

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:28 PM CDT, 48 minutes earlier.

Area forecast discussion, Aug 10, 2:28 PM CDT, 48 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
228 PM CDT Mon Aug 10 2020

.DISCUSSION...

A wet weather pattern is expected for this week. Showers and
thunderstorms are showing up on the radar mainly east of 65. This
should fill in and back fill through the evening hours...but
still only expected scattered storms. PW values remain quite high
so storms are expected to be fairly heavy in nature...along with
the potential for gusty winds. There could also be some patchy fog
for the plateau tomorrow morning.

With weak upper level flow for the next few days don/t expect much
change to the current pattern. Due to this will go a few degrees
above guidance for afternoon high temperatures. So far today highs
have been a couple of degrees above what was expected. Models show
a weak front Wednesday/Thursday and at this time will go with the
highest pops...still only low end likely. Will also go closer to
guidance temperatures for Wednesday through the weekend...which
is slightly cooler than normal for this time of year. Don/t really
see anything significant in the extended forecast. CPC is showing
around normal for temps and above normal for precipitation in the
6-10 day timeframe.

WPC guidance seems to have backed off for rainfall totals. Storm
total QPF for tonight through Sunday night looks more in the range
of less than inch to 1.5" over the plateau.

&&

.AVIATION...
18Z TAF DISCUSSION.

VCTS expected this afternoon mainly at BNA, MQY, and CSV. Could
experience periods of lower cig and vis if a t'storm moves
directly over a terminal. Expect clearing by 02Z to 03Z for all
terminals. Another round of VCTS expected after 07Z beginning
with CKV before moving southeastward to the remaining terminals
by 10Z. There is some inconsistency of when these t'storms will
reach the area, but tried to reflect the best periods of
opportunity in the AM in the TAFs. Winds will remain from the
south to southwest in the 5 to 10 knot range with the exception of
if a t'storm were to move directly over a terminal in which case
gusts could be higher.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      74  94  71  90  72 /  30  50  30  60  40
Clarksville    73  90  70  88  70 /  30  50  30  60  30
Crossville     68  87  67  85  68 /  40  50  30  60  30
Columbia       72  94  70  89  70 /  40  50  40  60  40
Lawrenceburg   71  93  69  89  69 /  40  50  30  60  30
Waverly        73  92  70  89  70 /  30  50  30  60  30

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......12
AVIATION........MacDonald
Hazardous weather outlook, Aug 10, 5:01 AM CDT, 10 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
501 AM CDT Mon Aug 10 2020

TNZ005>011-023>034-056>066-075-077>080-093>095-111000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
501 AM CDT Mon Aug 10 2020

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

Some strong thunderstorms, with gusty winds and potential for
brief heavy rainfall, will be possible from mid morning through
afternoon hours today, especially for locations across northern
Highland Rim and Upper Cumberland Regions.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any
information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.

JB Wright

In the hours before

Special weather statement, Aug 10, 2:35 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Nashville TN
235 PM CDT Mon Aug 10 2020

TNZ009-010-031-102000-
Clay TN-Jackson TN-Macon TN-
235 PM CDT Mon Aug 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JACKSON...
NORTHWESTERN CLAY AND EASTERN MACON COUNTIES UNTIL 300 PM CDT...

At 235 PM CDT, Doppler radar was tracking a strong thunderstorm near
Red Boiling Springs, or 11 miles northeast of Lafayette, moving
southeast at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Red Boiling Springs and Bugtussle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3662 8570 3651 8558 3638 8583 3641 8583
      3642 8588 3663 8599
TIME...MOT...LOC 1935Z 327DEG 14KT 3663 8587

Rose

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 5:17 AM CDTAreal Flood AdvisoryOHXFentress, Overton, Pickett118 min
Aug 10, 2:35 PM CDTSpecial Weather StatementOHXJackson25 min
Aug 10, 2:41 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Macon34 min
Aug 10, 3:09 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Macon, Smith36 min
Aug 10, 3:40 PM CDTSpecial Weather StatementOHXSmith35 min
Aug 10, 3:50 PM CDTSevere Thunderstorm WarningOHXDeKalb, Jackson, Putnam, Smith25 min
Aug 10, 4:08 PM CDTSevere Thunderstorm WarningOHXDeKalb, Putnam, White19 min
Aug 10, 4:18 PM CDTSpecial Weather StatementOHXFentress12 min
Aug 10, 4:27 PM CDTSpecial Weather StatementOHXWhite33 min
Aug 10, 5:07 PM CDTSpecial Weather StatementOHXVan Buren23 min
Aug 10, 5:27 PM CDTAreal Flood AdvisoryOHXRutherford2 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.